So you’ve hopped on the #PeriodsOptional bandwagon and are using birth control to skip your period, but breakthrough bleeding is messing up this promised land that should be free of periods.

What causes breakthrough bleeding or spotting while you’re on birth control — and how do you prevent it? There are many reasons a faint version of Aunt Flo will knock on your uterus door and the good news is that it’s simple to get rid of her!

If you didn’t know that making your #PeriodsOptional was possible, now you know! Want to learn how to skip your period safely and effectively? Check out our webpage and our CEO/Co-Founder, Dr. Sophia Yen’s, TEDxBerkeley talk on periods optional! You can skip your periods using the birth control pill, ring or patch. Sign up today to get FREE delivery.

What is Breakthrough Bleeding?

Breakthrough bleeding is spotting or bleeding which occurs between periods. It’s usually a lighter bleed than your usual bleed, but it can be the same.

It commonly occurs if you switch to a new type of hormonal birth control, take an over-the-counter cold medication that revs up your liver and eats some of the birth control hormones, or if a new person with a uterus “infects” you with their period. Your internal hormones are fighting back the birth control hormones and they won’t back down until you have a period.

Sanitary Pad With Blood

Forms of birth control with low ratios of estrogen to progesterone are often to blame for this. It could also be the type of progesterone in the birth control pill, patch, or ring. Estrogen is needed to grow the lining of the uterus (the endometrium) while progesterone helps to maintain and nourish it. Thankfully, the hormone balance should sort itself out eventually.

Periods are Optional!

One explanation for why you get breakthrough bleeding is because your body wants you to — while Pandia encourages you to take control of your body, sometimes it reacts without us knowing why. However, a clearer reason is due to human error — maybe you forgot to take your daily pill! According to a 2017 survey, 16% of women aged 15 to 44 years reported missing two or more pills — so you’re not alone, my friend!

How to get rid of breakthrough bleeding

Try not to panic or get frustrated at the red spots in your underwear — there is a solution, it just may require some patience. Basically, as long as you’ve taken at least three weeks of active pills, all you have to do is come off of the medication for five days; on day six, whether or not you are still bleeding, just begin taking the active pills again. This will stop the bleeding.

To treat breakthrough bleeding or spotting while on the pill, patch, or ring Dr. Yen suggests you try 600mg ibuprofen WITH Food for up to 3 times a day for up to 5 days MAXIMUM. Make sure you don’t have any kidney problems and that you drink eight glasses of water per day.

To Skip the Bleed

If you’re spotting and haven’t taken at least three weeks of active pills, continue taking them until you reach the end of the third week — it may sound like a longer process but it’s better to be on the pill than pregnant! Once you hit the end of that third week, simply go off the medication and let your uterus bleed.

If you try to fight it by not consistently taking the pill, it’ll just make it worse. By getting to week three and skipping the other pills for five days, your uterus will reset. Between 30 to 50% of people using combination birth control pills experience breakthrough bleeding in the first three to six months of use; this drops to 10 to 30% by the third month.

First time Skipping your Period

2020 Calendar Hanging on Wall

The first time you skip your period with the pill or the ring, you may experience breakthrough bleeding or spotting after two to three months. As you continue the cycle of taking the medication for three weeks and coming off of it for five days, that stretch of time between bleeding and not will lengthen. You may have to repeat the process in 6-8 months if you begin spotting again. That means eventually, you will not have a period at all!

Other Serious Causes

However, there are a few causes of breakthrough bleeding that are more serious. For example, if you are experiencing diarrhea and vomiting it may be because the pill hasn’t been absorbed properly or you may have taken certain medications that have interacted with the pill; smoking can also make spotting and breakthrough bleeding more likely. These instances are typically nothing to worry about but if you feel uncomfortable, consult with a doctor.

Pandia Health is the most trusted provider for birth control delivery, boasting an exceptional team of doctors who can prescribe your birth control online through a telemedicine consultation. The next step is getting your contraceptive method of choice delivered for free — even if you are uninsured! 


Check out this video for more information on spotting and breakthrough bleeding! And be sure to subscribe to the Pandia Health YouTube channel for more content like this!

The above information is for general informational purposes only and is NOT a substitute for professional medical advice. Always seek the advice of your doctor/primary care provider before starting or changing treatment.